Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 25, 2021Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at May 25, 2021, 10:14 PM CDT for Pratt County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 10:14 PM CDT (03:14 UTC)
Expired
May 25, 2021, 10:45 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS83 KDDC 260314
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1014 PM CDT Tue May 25 2021
 
KSZ066-079>081-260345-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
1014 PM CDT Tue May 25 2021

...SPECIAL WEATHER STATEMENT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trousdale, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cullison, Byers, Fellsburg, Trousdale and Hopewell. 

LAT...LON 3768 9921 3786 9917 3788 9886 3759 9889
TIME...MOT...LOC 0313Z 279DEG 10KT 3776 9909 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 25, 5:08 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 25, 5:08 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
508 PM CDT Tue May 25 2021

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
Issued at 129 PM CDT Tue May 25 2021

Earlier this afternoon, 17z today, a surface boundary extended
from an area of low pressure near Liberal to around Great Bend.
CAMS remain in decent agreement with this surface boundary
continuing to track south through the remainder of the day and by
00z be located near the Oklahoma border as the surface low moves
east to near Coldwater, KS. 700mb temperatures this afternoon
above this surface boundary ranged from 7 to 9C with cooler mid
level temperatures being present over south central Kansas. Given
the cooler temperatures, afternoon heating and forecast location
of the surface boundary after 21z today there still appears to be
a chance for some isolated to widely scattered thunderstorms south
southeast of Dodge City. NAM 0-6km shear out by P28 was between
25 and 30 knots with mid level lapse rates forecast to be greater
than 8C/Km. If we can get some storms to develop in this area late
in the day the potential does exist that a few of these storms
may be severe with large hail and strong winds being the main
hazards.

The opportunity for severe thunderstorms will increase Wednesday
afternoon across southwest Kansas based on better shear and
instability forecast late day. A dry line is forecast to mix east
during the day as gusty southeast winds advect at least mid 60s
dew points back into southwest Kansas. Warm mid level temperatures
will initially cap off any afternoon convection but if we are
able to reach the convective temperature then any storm that does
develop will quickly develop. Hail greater than 2 inches and
strong gusty winds will be possible from these storms late
Wednesday into early Wednesday evening. As a low level jet
develops after 00z there may also be a chance for a few tornadoes.

Highs on Wednesday will be in the 80s but temperatures climbing
to the lower 90s are not out of the question near and just west of
the dryline.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 129 PM CDT Tue May 25 2021

Wednesday night models appear to be in fairly good agreement with
moisture and lift improving north of a warm front that will be
located across north central Kansas. This will also be occurring
ahead of an 400mb PVU that will exit the Rockies and move out into
the Plains. A potential MCS developing overnight in Nebraska
rolling east/southeast along the mid level baroclinic zone still
appears to be a reasonable solution but the track may end up being
a little further south based on the forecast 700mb temperature
gradient and low level moisture axis across northern Kansas at 00z
Thursday.

Thursday morning a cold front will cross southwest Kansas which
will be ushering in some cooler air into southwest Kansas late
week. The coolest temperatures currently appear to occur on Friday
as a surface ridge axis builds into western Kansas. Highs Friday
afternoon will be mainly in the 70s. Dry conditions will also be
briefly returning to southwest Kansas on Friday and early Saturday
as the surface ridge axis crosses the Central Plains. Areas of
convection Friday and Saturday will be focused along the surface
boundary that will be located just south of the Oklahoma border.
As this boundary begins to lift north as a warm front Saturday
night into Sunday the chance of precipitation will return this
weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 507 PM CDT Tue May 25 2021

VFR conditions will prevail in the vicinity of all TAF sites through
early Wednesday afternoon. Northerly winds 5 to 15kt are expected to
develop early evening behind a weak surface trough axis shifting east
through southwest and south central Kansas. Light winds are then
forecast to turn more easterly overnight as a surface high moves
out of eastern Colorado into northwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  86  65  84 /  20  10  30  20
GCK  56  85  61  82 /   0  20  20  10
EHA  57  88  60  85 /   0  10  20  10
LBL  57  88  62  86 /  10  20  20  10
HYS  57  84  63  81 /   0  10  50  20
P28  61  86  67  88 /  30  10  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, May 25, 4:35 AM CDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Tue May 25 2021

KSZ030-031-043>046-061>066-074>081-084>090-260945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Tue May 25 2021 /335 AM MDT Tue May 25 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will likely develop again this afternoon along a
stationary front and outflow boundary, anywhere from around
Stafford county, southwest across the Greensburg area to Clark
county, as early as 3 pm. The storms will spread southeast into
northwest Oklahoma in the early evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Afternoon and evening severe weather will again be a possibility
on Wednesday as a conditionally unstable airmass and a weak
surface low over far southwest Kansas lift a weak cold front back
northward as a weak warm front.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and southeast of a Stafford
to Minneola line as early as 3 pm.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 25, 10:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1014 PM CDT Tue May 25 2021

KSZ066-079>081-260345-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
1014 PM CDT Tue May 25 2021

...SPECIAL WEATHER STATEMENT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trousdale, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cullison, Byers, Fellsburg, Trousdale and Hopewell.

LAT...LON 3768 9921 3786 9917 3788 9886 3759 9889
TIME...MOT...LOC 0313Z 279DEG 10KT 3776 9909

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:44 PM CDTSpecial Weather StatementDDCPratt31 min
May 25, 11:31 PM CDTSpecial Weather StatementDDCPratt29 min
May 25, 11:36 PM CDTSpecial Weather StatementDDCEdwards24 min
May 26, 12:01 AM CDTSpecial Weather StatementDDCStafford29 min
May 26, 12:09 AM CDTSpecial Weather StatementDDCPratt36 min
May 26, 12:47 AM CDTSpecial Weather StatementDDCPratt43 min
May 26, 12:42 PM CDTSevere Thunderstorm WarningDDCEllis, Trego63 min
May 26, 1:24 PM CDTSevere Thunderstorm WarningDDCEllis, Trego43 min
May 26, 1:53 PM CDTSevere Thunderstorm WarningDDCEllis67 min
May 26, 2:20 PM CDTFlash Flood WarningDDCEllis4 hr
May 26, 2:38 PM CDTSevere Thunderstorm WarningDDCEllis, Rush50 min
May 26, 3:02 PM CDTTornado WarningDDCEllis, Rush43 min
May 26, 3:10 PM CDTSpecial Weather StatementDDCEllis50 min
May 26, 3:18 PM CDTSevere Thunderstorm WarningDDCEllis57 min
May 26, 3:27 PM CDTSevere Thunderstorm WarningDDCEllis, Rush48 min
May 26, 3:50 PM CDTTornado WarningDDCEllis16 min
May 26, 4:08 PM CDTSpecial Weather StatementDDCEllis22 min
May 26, 4:13 PM CDTSpecial Weather StatementDDCEllis47 min
May 26, 6:52 PM CDTRiver Flood AdvisoryDDCEllis30 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.